Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

October 15, 2017Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Oct 15, 2017, 3:01 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 3:01 PM EDT (19:01 UTC)
Expired
Oct 15, 2017, 4:15 PM EDT
In force
74 min
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS81 KCLE 151901
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
301 PM EDT SUN OCT 15 2017

OHZ013-014-023-089-PAZ001>003-152015-
Geauga-Trumbull-Ashtabula Lakeshore-Ashtabula Inland-Northern
Erie-Southern Erie-Crawford-
301 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS WILL AFFECT NORTHERN TRUMBULL...SOUTHEASTERN
GEAUGA...ASHTABULA...ERIE AND CRAWFORD COUNTIES...

At 300 PM EDT, radar indicated showers were located along a line
extending from North Kingsville to near South Russell. Movement was
east at 65 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Erie, Meadville, Conneaut, Corry, Cortland, Edinboro, Titusville,
North East, Union City, Girard, North Kingsville, Middlefield,
Cambridge Springs, Kinsman, North Bloomfield, Orwell, Waterford,
Albion, Andover and Linesville.

LAT...LON 4227 7976 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4149 8052 4136 8053
      4135 8122 4194 8069 4211 8021 4215 8016
      4225 7991
TIME...MOT...LOC 1900Z 256DEG 55KT 4194 8067 4138 8129 

$$

Mottice

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Oct 15, 12:58 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 15, 12:58 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1258 PM EDT Sun Oct 15 2017

.SYNOPSIS...
Low pressure will track from the upper Great Lakes into Canada this
morning, pulling a strong cold front east across the area. The low
will quickly depart to the northeast across Quebec with high
pressure building overhead by Monday. High pressure will remain over
the region through the end of the week as a ridge builds aloft.

&&

.NEAR TERM /THROUGH MONDAY/...
Cold front as of 1645Z was located from Toledo southwestward to
the west of Findlay to southeastern Indiana. The boundary will
continue to move eastward through the afternoon. Still appears
that the 7H jet will interact with the convergence along the
frontal boundary to generate a line of convection. Best chances
for stronger wind gusts from it will be the eastern third of the
County Warning area, especially as it moves into NW PA.

So far winds have generally been in the 35 to 40 knot range for
the high side. Although we did get one gust in the downsloping
flow of NW PA that was 39 knots. Cant rule out a couple higher
gusts that touch 40 knots but believe this will mainly be with
the convection. We will likely handle this with Special Weather
Statements.

Previous discussion...
Windy conditions expected today as a strong cold front sweeps east
across the area. A 1001mb low located over northern Lake Michigan
this morning will deepen to 992mb as it continues northeast into
Quebec by this evening. A strong wind field is associated with this
system with speeds of 45-50 knots in place near 925mb. The degree of
mixing will be key in how much of this wind reaches the surface
today. Low level moisture advection continues in advance of the
approaching cold front. Early this morning we have seen clouds of 4-
5K feet develop across northern Ohio but upstream across southern
Indiana we are seeing lower clouds below 2K feet starting to fill
in. We are counting on this lower cloud field and limited mixing
depth to prevent the stronger winds from mixing down. These clouds
are expected to fill in from west to east through the morning so a
little better mixing is possible in the east before they arrive.
This will be something to watch but generally expecting peak winds
outside of convection to be 35-40 mph, just shy of wind advisory
criteria.

A band of showers with a few remaining thunderstorms is in place
ahead of the cold front from central lower Michigan to Missouri. The
front will pick up speed this morning and is forecast to move east
across the area between 10 AM and 4 PM. A substantial dry slot wraps
into the system as the upper trough slides northeast across the
Great Lakes. The coverage of showers is expected to decrease through
the morning but will get a boost from daytime heating as it reaches
northeast Ohio this afternoon. Instability is expected to be very
limited along the front but could be just enough by the time the
line reaches northeast Ohio for a few stronger wind gusts to be
possible either from thunderstorms or a thunderless line. The Storm
Prediction Center has this area in a marginal risk of severe
thunderstorms and any stronger wind gusts will be handled with
convective products. Post frontal wind gusts of 35-40 mph expected
to continue through the afternoon with the only other area of
concern being Erie County PA lakeshore as the flow becomes more
westerly or northwesterly off the lake this evening. This window
of potentially stronger winds should be fairly brief with a
decreasing trend as they veer more onshore. Conditions will be
monitored today and can not rule out a Wind Advisory.

Forecast highs are in the 70s all areas and will fall behind the
front with northwest Ohio reaching the 50s by late afternoon.
Although clouds will scatter out of northwest Ohio tonight, lake
effect clouds will linger in the east overnight so have raised mins
a few degrees. A few lake effect showers also possible, mainly
Ashtabula County into PA. Winds decrease quickly overnight as high
pressure is already building in from the west. Highs on Monday will
be limited to the 50s all areas.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Very quiet stretch of weather begins Monday night as high pressure
becomes established across the region, centered between the Blue
Ridge mountains and the upper Ohio valley. This will result in dry
conditions and southwest flow/WAA leading to above normal temps.
Highs Tuesday in the low to mid 60s will warm to the mid to upper
60s Wednesday. After a cool night Monday night, with mid 30s in
typical cool spots to low 40s elsewhere, low temps will rise to the
mid 40s to low 50s by Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Ridging will continue to build and remain in control across the
eastern CONUS, resulting in continued dry conditions and above
normal temps. Little to no changes from previous forecast, with no
precip chances and highs generally in the low to mid 70s.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Cold front located from KTDZ to west of KFDY as of 1645Z. Gusty
south to southwest winds continue ahead of the front. Gusts 30
to 40 knots will be common. A line of convection is expected to
develop with the frontal boundary as it interacts with middle
level jet energy. This line will move quickly eastward across
the eastern half of northern Ohio and into NW PA through the
afternoon. The strongest wind gusts will likely be with these
showers. The gusts may touch 45 knots. The convection should
clear all the TAF sites by 23Z. MVFR and brief IFR conditions
may occur with the convection. MVFR ceilings will then persist
into the overnight hours in the wake of the front. There could
be a few showers downwind of lake across NE OH and NW PA
overnight into Monday.

Ceilings will lift early Monday across the western half of the
area. However MVFR ceilings will likely linger across the east
into early afternoon before lifting. Northwest winds will
gradually shift to the west on Monday.

OUTLOOK...Non-VFR in morning fog for inland locations Tuesday
through Thursday.

&&

.MARINE...
Winds will continue to increase out of the south-southwest this
morning as low pressure races across the central Great Lakes. Winds
will increase to the 30 knot range early this morning, with some
occasional gales possible ahead of an approaching cold front. The
front will quickly race east across the lake this afternoon, with
winds veering west and a better shot at more frequent gales. At this
point, it looks like the best chance for gales will exist
immediately along/behind the front in the 21Z to 03Z time frame from
west to east across the lake. Will continue the Gale Warning as is.
With the potential for westerly gales, forecasted water levels
across the western basin have prompted a low water advisory from 12Z
to 03Z. Northwest winds tonight will quickly ramp down after
Midnight, with 15 knots expected by Monday morning. Winds will
remain low through Monday as high pressure builds across the region.
Flow will become southwest by Monday night and will ramp to 20-25
knots by Tuesday as the gradient tightens over the lake. High
pressure will dominate the region through the rest of the week, with
continued southwest flow in the 10-15 knot range through at least
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Warning until 11 PM EDT this evening for LEZ145>149-
     165>169.
     Low Water Advisory until 11 PM EDT this evening for LEZ142>144-
     162>164.
     Gale Warning until 8 PM EDT this evening for LEZ142>144-
     162>164.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Mullen
SHORT TERM...Greenawalt
LONG TERM...Greenawalt/TK
AVIATION...Mullen
MARINE...Greenawalt
Hazardous weather outlook, Oct 15, 5:22 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
522 AM EDT Sun Oct 15 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
522 AM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Windy conditions expected today as a strong cold front moves east
across the area. Wind gusts of 35 to 40 mph will be common both ahead
of and behind the front with locally higher gusts along the front.

A band of showers will also accompany the front and may evolve into a
stronger line as it reaches northeast Ohio and northwest Pennsylvania
this afternoon. The Storm Prediction Center has included this area
in a marginal risk of severe weather and a few stronger wind gusts of
50 to 60 mph are possible. There may be little in the way of
lightning associated with this narrow convective band as it moves
through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of strong winds or damage are appreciated.

LEZ142>144-162>164-160930-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
522 AM EDT Sun Oct 15 2017

...LOW WATER ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-145>149-165>169-160930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
522 AM EDT Sun Oct 15 2017

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 15, 2:40 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
240 PM EDT SUN OCT 15 2017

OHZ030-031-038-047-151930-
Holmes-Ashland-Wayne-Knox-
240 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN ASHLAND...SOUTHERN
WAYNE... HOLMES AND KNOX COUNTIES...

At 239 PM EDT, a line of showers was located from Wooster
southwestward to near Mount Vernon, moving east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Wooster, Mount Vernon, Millersburg, Orrville, Berlin, Walnut Creek,
Loudonville, Gambier, Utica, Dalton, Shreve, Danville, Killbuck,
Holmesville, Glenmont, Mount Eaton, Nashville, Winesburg, Farmerstown
and Smithville.

LAT...LON 4024 8248 4027 8248 4027 8269 4032 8268
      4055 8240 4056 8233 4060 8234 4082 8208
      4090 8165 4044 8167 4045 8218 4024 8220
TIME...MOT...LOC 1839Z 248DEG 52KT 4034 8253

Mottice
Special weather statement, Oct 15, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
301 PM EDT SUN OCT 15 2017

OHZ013-014-023-089-PAZ001>003-152015-
Geauga-Trumbull-Ashtabula Lakeshore-Ashtabula Inland-Northern
Erie-Southern Erie-Crawford-
301 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS WILL AFFECT NORTHERN TRUMBULL...SOUTHEASTERN
GEAUGA...ASHTABULA...ERIE AND CRAWFORD COUNTIES...

At 300 PM EDT, radar indicated showers were located along a line
extending from North Kingsville to near South Russell. Movement was
east at 65 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Erie, Meadville, Conneaut, Corry, Cortland, Edinboro, Titusville,
North East, Union City, Girard, North Kingsville, Middlefield,
Cambridge Springs, Kinsman, North Bloomfield, Orwell, Waterford,
Albion, Andover and Linesville.

LAT...LON 4227 7976 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4149 8052 4136 8053
      4135 8122 4194 8069 4211 8021 4215 8016
      4225 7991
TIME...MOT...LOC 1900Z 256DEG 55KT 4194 8067 4138 8129

Mottice

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:15 AM EDTLow Water AdvisoryCLE23 hr
Oct 15, 2:40 PM EDTSpecial Weather StatementCLEHolmes, Knox, Wayne50 min
Oct 15, 3:19 PM EDTSpecial Weather StatementCLEMahoning, Portage, Stark, Trumbull56 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.